Showing posts with label amiodarone. Show all posts
Showing posts with label amiodarone. Show all posts

Friday, October 23, 2026

Amiodarone and the elderly, >75

Summary from 2019: Aust Prescr 2019 Oct 1;42(5):158–162. Amiodarone in the aged - PMC

Amiodarone in the aged

"Amiodarone is widely considered to be the most effective antiarrhythmic drug available.1 It is commonly used to treat atrial fibrillation and ventricular arrhythmias. Amiodarone, and its active metabolite desethylamiodarone, have multiple effects on cardiac depolarisation and repolarisation. Although it primarily blocks potassium channels, amiodarone potentiates its effect through all four of the classic Vaughan Williams mechanisms of antiarrhythmic action.

Despite its efficacy, amiodarone is a challenging drug to use in clinical practice due to its prolonged half-life, multiple adverse effects and drug interactions. These adverse effects are particularly problematic for older people who are more susceptible to drug toxicities and who have higher rates of polypharmacy. There is also a lack of information regarding the safety of amiodarone in older people.2 A cardiologist’s opinion is recommended before prescribing. 

[Unfortunately, it was prescribed by a cardiologist.]

Amiodarone can have adverse effects in multiple organ systems including the lungs, heart, liver, thyroid, gut, skin, nerves and eyes.3 Its use is also implicated in a range of drug–drug interactions with commonly prescribed cardiovascular drugs.4"



CONCLUSIONS: In this global postmarketing study, interstitial lung disease and bradycardia were more frequently reported in older adults treated with amiodarone. These findings support vigilant monitoring for these adverse events, particularly in older patients.

In our case, there was "no vigilant monitoring."

Monday, October 05, 2026

Amiodarone side effects

My husband was diagnosed in January with acute heart failure and was first assigned to an a-fib clinic, and then heart management then to surgery for a pacemaker with defibrillator. Along with a clutch of other drugs including Lasix he was prescribed Amiodarone on January 24.  After that he just got sicker and sicker to the point he can do little other than sleep in a chair and open an eye to watch football. If we have 2 good days in a row, we call it good, but today his vomiting was as bad as I can remember, but mostly dry heaves since he hadn't eaten yet. 

So, let's look at Amiodarone side effects, which seems to be the primary culprit and is for abnormal heart rhythms. He was removed from it about 2 weeks ago. Because he was on it for months, who knows if we can get out of his system. BTW, no one has suggested staying out of the sun or that he might have skin or eye problems from this.

This is AI generated from about 3 sources--something any of the many doctors, RNs or Nurse Practitioners could have looked up or used talk to text. Words like "monitoring" or "immediate attention" are a joke. We could walk to the clinic faster than getting a call back. . .except he can't walk.

"Amiodarone is a potent antiarrhythmic medication known for causing a wide range of side effects that affect multiple organ systems, ranging from common, mild issues to rare, life-threatening toxicities.

Common Side Effects
Most patients experience mild gastrointestinal and neurological symptoms, including nausea, vomiting, constipation, loss of appetite, dizziness, tremors, and fatigue. Dermatological effects are also frequent, specifically photosensitivity (sun sensitivity) and a reversible blue-gray discoloration of exposed skin. Corneal microdeposits occur in nearly all long-term users, often causing blurred vision or halos around lights, though permanent vision loss is rare.

Serious Adverse Reactions
The most critical risks involve pulmonary toxicity (lung inflammation or fibrosis), hepatotoxicity (liver damage), and thyroid dysfunction (both hypothyroidism and hyperthyroidism). Cardiac complications may include bradycardia (slow heart rate), heart block, and QT prolongation, which can paradoxically worsen arrhythmias. Other severe reactions include optic neuropathy (potential blindness), peripheral neuropathy, and severe allergic reactions such as Stevens-Johnson syndrome.

Precautions
Patients must avoid grapefruit and sun exposure while taking this medication. Regular monitoring of lung function, liver enzymes, thyroid levels, and eye exams is required to detect toxicity early. Symptoms such as persistent cough, shortness of breath, yellowing of the skin, or unexplained swelling require immediate medical attention.